Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > EMS Products > Patient Monitoring
February 13, 2013
All Articles

EMS 12-Lead
by Tom Bouthillet

ECG Solution: Nitroglycerin, right?

So, was it okay to deliver it?

By Tom Bouthillet

Editor's note: We asked columnist Tom Bouthillet to pick a winner to this month's challenge and he wrote: "For this month's column I selected Troy Hoover as having the most thoughtful response. He correctly identified the heart rhythm, fact that we're dealing with an acute inferior-posterior STEMI, noted that ST-elevation in lead III was greater than the ST-elevation in lead II (strongly suggesting right ventricular infarction) and correctly weighed the risks and benefits of correcting the heart rate. Many others (both at EMS1.com and on Facebook) correctly identified that nitroglycerin should not be given to this patient due to the heart rate and right ventricular infarction! As always, I'd like to thank all of the readers of the EMS 12-Lead column because you always impress me with your comments!"

-->  Haven't read the initial case presentation? Read: ECG Challenge: Nitroglycerin, right?

This is the conclusion to the current ECG Challenge. You may want to go back and review the initial history and clinical presentation.

Let's take another look at the 12-lead ECG.

 

This time with the computerized interpretation.

 

This ECG shows third degree AV block (complete heart block) with a junctional escape rhythm (narrow complex escape rhythm) at 34 beats per minute.

The ECG is suspicious for acute inferior-posterior and right ventricular infarction.

How do we know this?

In the first place, ST-elevation is present in leads II, III, and aVF (the inferior leads). ST-depression is present in leads I and aVL (the high lateral leads). That's strong supportive evidence that the ST-elevation in the inferior leads represents acute STEMI.

The ST-depression in the right precordial leads (V1, V2, and V3) suggests posterior extension of this acute inferior infaction.

Tip: If you want to become really good at identifying acute isolated posterior STEMI pay close attention to the right precordial leads whenever you see an acute inferior STEMI! If this ST-depression was the only abnormality on this 12-lead ECG I would still call it STEMI.

Why do we suspect right ventricular infarction?

First of all, in my opinion, you should suspect right ventricular infarction anytime you have acute inferior STEMI, especially when the patient is bradycardic and the blood pressure is low or on the low side of normal.

Second, the ST-elevation in lead III is greater than ST-elevation in lead II. This finding also points to right ventricular infarction.

Why is that important?

The right ventricle can become "stunned" during acute right ventricular infarction. When that happens, the right ventricle essentially becomes a conduit through which blood flows. With the loss of effective right ventricular contraction, the patient becomes dependent on central venous pressure to maintain cardiac output.

This is sometimes referred to as being "preload dependent".

It's a bad idea to give nitroglycerin to someone who's preload dependent because bottoming out central venous pressure can precipitate circulatory collapse.

That's why the simple criterion of a "systolic blood pressure of at least 90 mm Hg" is inadequate when considering nitroglycerin for a patient suffering a suspected acute coronary syndrome.

Some have argued that since patients are prescribed nitroglycerin for their chronic stable angina (and they're obviously not obtaining a 12-lead with modified chest lead V4R prior to self-medicating) that it's unnecessary for EMS to worry about such things.

Keep in mind that patients with chronic stable angina don't generally call 9-1-1. Besides, we're supposed to be experts in emergency care. We ought to know when to give medicine and when to withhold it! I would at least pause before giving nitroglycerin to any patient with a heart rate less than 40!

Speaking of the heart rhythm, third degree AV block is a common complication of acute STEMI. With acute inferior STEMI the escape rhythm tends to have narrow complexes (junctional escape rhythm) and may respond to atropine. With acute anterior STEMI the escape rhythm tends to have wide complexes (ventricular escape rhythm) and generally will not respond to atropine.

With acute inferior STEMI, complete heart block, and narrow complex escape rhythm, the heart block is often self-limiting and does not require permanent pacing. On the other hand, with acute anterior STEMI, complete heart block and wide complex escape rhythm, permanent pacing is often required and the prognosis is much worse.

So what happened to this patient?

Unfortunately, the treating paramedic did not recognize this as a probable right ventricular infarction and the patient received nitroglycerin.

As you can see it bottomed out the patient's blood pressure to 61/25! That's dangerously low and could have precipitated cardiac arrest. Fortunately, the patient's pressure came back with a fluid bolus.

The entire episode lasted less than 10 minutes (nitroglycerine has a short half life) but that's not the point. The point is that nitroglycerine is contraindicated for patients who are susceptible to the hypotensive syndrome associated with right ventricular infarction.

This may seem like old news to many of you but the subject is still worth discussing. Some have said that nitroglycerin is contraindicated for all patients with right ventricular infarction!

My view is that we need to consider the entire clinical picture. A patient in complete heart block with a heart rate of 34 and a blood pressure of 108/50 is a lot different from a patient is sinus rhythm at rate of 88 and a blood pressure of 168/90.

There is no substitute for sound clinical judgment.

 

 

About the author


Tom Bouthillet is a Fire Captain/Paramedic with Hilton Head Island Fire & Rescue, Editor of the EMS 12-Lead blog, host of the Code STEMI web series at First Responders Network, a member of the Editoral Advisory Board of EMS World Magazine, and developer of the 12-Lead ECG Challenge smartphone app. He has taught nationally in the Critical Care Transport (CCEMT-P) program out of UMBC and his writings have been referenced in the American Heart Journal, the Journal of the American College of Cardiology: Cardiovascular Interventions and the EP Lab Digest. Contact Tom at tom.bouthillet@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
Max Powers Max Powers Tuesday, October 29, 2013 1:09:12 AM Giving Nitro to a patient with elevation in inferior leads without ruling out right sided infarction should = lose your Medic license
Greg Zanone Greg Zanone Tuesday, May 06, 2014 4:32:56 PM Not at all. Nitro is not contra-indicated regardless of RV/Inferior involvement. It requires care. This patient did not have a lot of room for messing around with nitro, and should have been contra-indicated based on presentation alone, not simply due to right sided involvement. As stated in the article a BP of 108/50 and CHB does not give you much room for a pressure drop. I remember several studies recently that show no deviation from RV/I vs other types of STEMIs (in terms of pressure drop median). Here is one: http://cjem-online.ca/v15/s1/does-prehospital-nitroglycerin-for-chest-pain-cause-hypotension-in-acute-inferior-wall-stemi- Here is an article supporting it with care as well: http://prehospitalwisdom.blogspot.com/2014/04/snow-shoveling-is-bad-part-ii.html When used appropriately, even in RV/I STEMI there is a lot of potential benefit from nitro.

EMS1 Offers